Psychotropic medications in the classes of antidepressants, antipsychotics and mood stabilisers have been recognised in the literature and clinical settings as having high epileptogenic potential. Among these three classes, clozapine, tricyclic antidepressants (TCAs) and lithium are agents that clinicians have historically recognised as precipitants of drug-induced seizures. There are few reports that review the epileptogenic risk of newer psychotropic agents; in this qualitative review, the authors provide an update on the most recently published reports on seizures associated with antidepressants, antipsychotics, mood stabilisers, anxiolytics and sedative-hypnotics. In general, the epileptogenic risks of the newer psychotropic agents appear to be quite low as long as dosing strategies are consistent with recommended guidelines. Whilst newer psychotropic medications appear to be safe in patients with epilepsy, few studies have specifically addressed this population. In addition, the potential for drug interactions between antiepileptic drugs and psychotropics may be substantial with certain agents. For example, many psychotropes are both substrates and inhibitors of cytochrome P450 (CYP450) isoenzymes, whilst many antiepileptic drugs are both substrates and inducers of CYP450 activity. Every attempt should be made to minimise potential interactions when these agents are concomitantly administered.